Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 88, NWS Lincoln, IL

April 16, 2006Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 16, 2006, 6:10 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2006, 6:10 AM CDT (11:10 UTC)
Expired
Apr 16, 2006, 6:52 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:15 AM CDTHAIL 0.884 E Gifford, ILREPORTED 1 MILE NORTH OF PENFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 161110
SVRILX
ILC019-183-161215-
/O.NEW.KILX.SV.W.0088.060416T1110Z-060416T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
610 AM CDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS.
  NORTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS.

* UNTIL 715 AM CDT

* AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GIFFORD...OR ABOUT 6 MILES SOUTHEAST OF
  RANTOUL...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POTOMAC...
  ROSSVILLE...
  HOOPESTON...

OTHER LOCATIONS IN THE WARNING INCLUDE...ARMSTRONG...ALVIN AND
HENNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4034 8807 4019 8803 4031 8755 4046 8755
      4049 8778

$$

AUTEN
2 follow-up statements
000 
WWUS53 KILX 161125
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
625 AM CDT SUN APR 16 2006

ILC019-161135-
/O.CAN.KILX.SV.W.0088.000000T0000Z-060416T1215Z/
CHAMPAIGN-
625 AM CDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY HAS BEEN
CANCELLED...

AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4040 8794 4020 8793 4031 8755 4046 8755
      4049 8778

$$

ILC183-161215-
/O.CON.KILX.SV.W.0088.000000T0000Z-060416T1215Z/
VERMILION-
625 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN VERMILION COUNTY...

AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ARMSTRONG...OR ABOUT 14 MILES SOUTHEAST
OF PAXTON...MOVING NORTHEAST AT 35 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  HOOPESTON.
  ROSSVILLE.

OTHER LOCATIONS AFFECTED INCLUDE...HENNING AND ALVIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4040 8794 4020 8793 4031 8755 4046 8755
      4049 8778

$$

AUTEN
000 
WWUS53 KILX 161152
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
653 AM CDT SUN APR 16 2006

ILC183-161203-
/O.CAN.KILX.SV.W.0088.000000T0000Z-060416T1215Z/
VERMILION-
653 AM CDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILION COUNTY HAS
BEEN CANCELLED...

AT 649 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4040 8794 4020 8793 4031 8755 4046 8755
      4049 8778

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:36 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 16, 3:36 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
336 AM CDT SUN APR 16 2006

.DISCUSSION...
UPPER LEVEL LOW WRAPPING UP ON ITSELF REPEATEDLY IN THE OVERNIGHT
HOURS ON WV AND IR SATELLITE IMAGERY.  CENTERED OVER THE MISSOURI
RIVER VALLEY OVER OMAHA NEBRASKA THIS MORNING...LOW HAS MADE LITTLE
PROGRESS TO THE EAST. PRECIP IS FINALLY EXITING THE AREA TO THE EAST
AS A DRY SLOT WEDGES ITS WAY INTO THE MIDWEST.  STORMS THIS
AFTERNOON ARE THE FIRST ISSUE FOR THE FORECAST.  NEXT ISSUE IS THE
SYSTEM MOVING INTO THE AREA IN THE OVERNIGHT HOURS TUES/WED AND ITS
LINGERING PRECIP CHANCES.  MODELS ARE MORE THAN PROBLEMATIC WITH
THIS RUN... WENT WITH THE GFS/ECMWF FOR THE LONG HAUL...ADJUSTING
WHERE POSSIBLE FOR FEEDBACK ISSUES. IN THE SHORT TERM...A DEFINITE
TUG OF WAR BETWEEN THE MODEL SOLNS.

SHORT TERM...TODAY AND TONIGHT...
SLIGHT RISK OVER THE CWA TODAY AS THE SFC AND UPPER LEVEL LOW CUT
ACROSS THE PLAINS AND INTO THE MIDWEST.  SOUTHERLY FLOW SHOULD
MAINTAIN SOME WAA AND WEAK MOISTURE ADVECTION AT THE SFC.  SLIGHT
COOL AIR ADVECTION AT H5...AND SOME WAA AT H7 SHOULD HELP TO STEEPEN
THE LAPSE RATES.  BUT WARM AIR AT H85 IS A BIT TO THE SW...AND FLOW
IS OUT OF THE SOUTH ON THE 00Z SOUNDING...RESULTING IN VERY LITTLE
CHANGE AT THE LOW LEVELS.  WARMING AT THIS LEVEL MAY PROVIDE THE
ONLY CAP FOR SUNDAY AFTERNOON...AND A VERY WEAK ONE AT THAT. WITH
PLENTY OF DRY AIR IN THE COLUMN...AND THE DRY SLOT HOLDING BACK THE
CLOUDS...INSOLATION WILL BE MAXIMIZED AND BREAK SAID CAP RATHER
EFFICIENTLY.  MODELS DIFFER CONSIDERABLY.  NAM HAS BEEN MORE
EFFECTIVE IN MODELING THE PRECIP IN THE LAST 24HRS.  WITH THAT IN
MIND...THE EVENT TOMORROW DOES LOOK A BIT MORE DIRE IN THE NAM
SOUNDINGS. 00Z NAM HAD OVER 3000 J/KG CAPE...NO CIN...TOTALS OF
51...LI/S OF -11 AND SFC TEMPS AT 80F BY 18Z OVER SPI.  06Z FORECAST
SOUNDINGS NOT MUCH BETTER.  WHEREAS THE GFS INDICES WERE ABOUT HALF
THE CAPE...LI/S OF -8...THE SHEAR IS MUCH BETTER AND THE CONVECTIVE
TEMP ABOUT 4 DEGREES LOWER.  THE LCLS ARE AROUND 1000 FT LOWER IN
THE GFS AS WELL (GFS-2.5KFT...NAM-3.5KFT).  EITHER WAY...EARLY
AFTERNOON THUNDERSTORMS AS THE UPPER LEVEL TROUGH MOVES IN OVER THE
WARM SECTOR AT THE SFC SHOULD PROVIDE MORE THAN ENOUGH TO TAP INTO A
RATHER UNSTABLE ATMOSPHERE NO MATTER WHICH MODEL YOU CHOOSE.
MOVEMENT OF ORGANIZED STORMS ACROSS THE WARM FRONT (IN THE NRN TIER
OF THE CWA) WILL ONLY ADD TO LOW LEVEL SHEAR.

LONG TERM...TOMORROW THROUGH FRIDAY...
HIGH PRESSURE MAKES A BRIEF RETURN TO THE MIDWEST EARLY IN THE
WORKWEEK...UNTIL THE NEXT LOW MOVES IN EARLY WEDNESDAY MORNING.  THE
SYSTEM REMAINS SLOW IN THE MODELS AND SEEMS TO BE LINGERING LONGER
AND LONGER IN THE SOLNS.  A NEW TREND IN THE 00Z RUNS HAS ALSO BEEN
TO BRING THE UPPER LEVEL LOW CENTER (AND ASSOCIATED SFC LOW) ABOUT
400 MILES FURTHER SOUTH AND RIGHT OVER ILLINOIS.  THE UPPER LEVEL
LOW HANGS UP OVER THE GREAT LAKES...MAINTAINING CYCLONIC FLOW AND
CLOUD COVER IN THE NORTH AND EAST...TEMPERING THE DIURNAL SWING OF
TEMPS OVER THE REGION.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS
Hazardous weather outlook, Apr 16, 6:05 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
605 AM CDT SUN APR 16 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
605 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL STRETCH ACROSS CENTRAL ILLINOIS TODAY AS A LOW
PRESSURE SYSTEM MOVES OUT OF THE PLAINS AND INTO ILLINOIS BY THIS
AFTERNOON. THIS SYSTEM WILL COMBINE WITH WARM MOIST AIR SOUTH OF
THE FRONT TO PRODUCE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREAT. TORNADOES ARE ALSO POSSIBLE AS THE STORMS MOVE
ALONG THE FRONT THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA WITH MORE THUNDERSTORMS FOR
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND INTO
TONIGHT. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:23 PM CDTSevere Thunderstorm WarningILXPeoria49 min
Apr 16, 1:25 PM CDTSevere Thunderstorm WarningILXTazewell65 min
Apr 16, 1:34 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon56 min
Apr 16, 1:38 PM CDTTornado WarningILXTazewell52 min
Apr 16, 2:02 PM CDTSevere Thunderstorm WarningILXPeoria, Woodford43 min
Apr 16, 2:13 PM CDTTornado WarningILXMcLean, Tazewell, Woodford47 min
Apr 16, 2:27 PM CDTSevere Thunderstorm WarningILXChristian, Macon48 min
Apr 16, 2:33 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon42 min
Apr 16, 2:53 PM CDTTornado WarningILXMacon37 min
Apr 16, 2:54 PM CDTSevere Thunderstorm WarningILXMcLean58 min
Apr 16, 3:00 PM CDTSevere Thunderstorm WarningILXMcLean45 min
Apr 16, 3:14 PM CDTTornado WarningILXMacon, Piatt46 min
Apr 16, 3:20 PM CDTTornado WarningILXChristian, Shelby25 min
Apr 16, 3:29 PM CDTTornado WarningILXPiatt46 min
Apr 16, 3:33 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford48 min
Apr 16, 3:38 PM CDTTornado WarningILXEffingham, Shelby52 min
Apr 16, 3:46 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan22 min
Apr 16, 3:46 PM CDTTornado WarningILXChampaign44 min
Apr 16, 3:58 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Shelby62 min
Apr 16, 4:16 PM CDTTornado WarningILXEffingham, Shelby44 min
Apr 16, 4:24 PM CDTTornado WarningILXCumberland51 min
Apr 16, 4:27 PM CDTSevere Thunderstorm WarningILXMacon, Piatt48 min
Apr 16, 4:58 PM CDTTornado WarningILXJasper47 min
Apr 16, 5:01 PM CDTTornado WarningILXEffingham29 min
Apr 16, 5:04 PM CDTSevere Thunderstorm WarningILXColes, Douglas56 min
Apr 16, 5:13 PM CDTTornado WarningILXColes, Douglas41 min
Apr 16, 5:16 PM CDTTornado WarningILXClark, Cumberland44 min
Apr 16, 5:19 PM CDTSevere Thunderstorm WarningILXMcLean41 min
Apr 16, 5:37 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Shelby49 min
Apr 16, 5:43 PM CDTTornado WarningILXEdgar47 min
Apr 16, 5:45 PM CDTTornado WarningILXCrawford, Jasper45 min
Apr 16, 5:53 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark67 min
Apr 16, 5:58 PM CDTSevere Thunderstorm WarningILXDouglas54 min
Apr 16, 6:03 PM CDTTornado WarningILXEdgar, Vermilion30 min
Apr 16, 6:13 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Effingham, Jasper62 min
Apr 16, 6:29 PM CDTTornado WarningILXChampaign46 min
Apr 16, 6:30 PM CDTTornado WarningILXEdgar30 min
Apr 16, 6:38 PM CDTSevere Thunderstorm WarningILXColes, Edgar52 min
Apr 16, 6:53 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper67 min
Apr 16, 6:59 PM CDTTornado WarningILXVermilion31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.